Washington, 2022

High Wind and Strong Wind in Washington, May 18, 2022

May 18, 2022 · NWS OTX · 4 events in 4 counties and zones

A cold front moved through the region on May 18. Wind gusts acorss the region ranged from 40 to 50 MPH.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A cold front moved through the region on May 18. Wind gusts acorss the region ranged from 40 to 50 MPH. Several reports of minor tree damage and shingles blown off roofs across the Inland Northwest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 18, 10:12 AM PST, 1 hour 48 minutes earlier.

Area forecast discussion, May 18, 10:12 AM PST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1112 AM PDT Wed May 18 2022

.SYNOPSIS...
A strong cold front will bring rain and high mountain snow to the
area today followed by strong winds and possible blowing dust.
There will also be areas of heavy snow in the Cascades. Thursday
and Friday mornings will by chilly and may have frost in some
locations. Next weekend will warm slightly with a chance of
mountain showers and thunderstorms.

&&

.DISCUSSION...
Update: Precipitation is currently tracking across extreme eastern
Washington and the Idaho Panhandle. Expect precipitation to
subside with clearing skies over the next few hours. Winds have
begun to pick up across the region and will become stronger
through the late morning and afternoon before decreasing
overnight. Wind advisories have been expanded to the Pomeroy area
along with the northeast mountains and the rest of the north and
central Idaho Panhandle to account for possible impacts of downed
trees and isolated power outages from these stronger winds.

Previous discussion:

.Today through this evening...An unusually strong upper level
low pressure system and cold front will pass through the Inland
NW today. This will promise to deliver windy conditions to most
locations, blowing dust to a few locations, as well as widespread
showers and even some appreciable mountain snow.

*Winds will likely be the main impact of this system as thestrong
 low pressure system, evident off the northern tip of Vancouver
 Island tracks inland through the day. Model agreement is quite
 good this low will track steadily eastward through the day and
 move it to the Alberta/BC border by afternoon. As it tracks
 through the region it will drag a cold front across the area,
 with the winds changing from south to southeast this morning to
 more of a west to southwest orientation by afternoon and picking
 up steadily along the way. Just how strong the winds will get is
 the big question. Looking at the 850 mb winds, we are seeing
 speeds ranging from 35-40kts as a southwesterly jet develops from
 the Dalles to the Spokane area by late morning and spreading
 farther north and east into the afternoon. It seems plausible the
 peak winds will occur behind the cold front as and impact most
 of the afternoon into early evening hours. Based on BUFKIT
 soundings and a good comparison to an event last May, we have
 decided to expand the wind related highlights, ie in addition to
 the blowing dust advisory...to much of eastern Washington and
 parts of north Idaho. This includes the addition of the
 Spokane/CdA area, Palouse, Wenatchee area, Okanogan Highlands.
 Suspect wind gusts of 40-50 mph are a good possibility in this
 area. Obviously this will raise the blowing dust concerns,
 especially over the very dry portions of the western Columbia
 Basin, and possibly the Waterville Plateau. The event last May
 saw much drier antecedent conditions and thus the blowing dust
 was more widespread than we would expect to see later today. The
 winds will likely peak from late morning into the early evening
 hours.

*Precipitation and high elevation snow...this is a fast movingsystem
 and thus we don’t expect to see a considerable amount of rain
 (or high mountain snow), however there will be an exception and
 that will be near the Cascades. Initially we should see the
 precipitation developing near the Cascade shortly and spread to
 the WA/ID border by mid-morning. It will then be followed by
 post-frontal showers, especially near the Cascades and the Idaho
 Panhandle. While this shouldn’t be an issue for most locations,
 it could be for the Cascade Passes, namely Washington and
 Stevens. Any snow which initially falls ahead of the front later
 this morning might not cause much of an issue, as modeled road
 temperatures are expected to be above freezing not long after
 sunrise. More problematic will be what happens late this
 afternoon and into the overnight hours due to the formation of a
 Puget Sound Convergence Zone. This is expected to form toward
 Washington Pass first and then sag southward during the evening.
 This is when we would expect to see the accumulating snow and
 possible travel issues. Snow accumulations from the NBM and hi-
 res models look like they could potentially range from 5-10
 inches. The other issue for today is what to make of thunderstorm
 chances. The SREF is not excited at all as the upper level jet
 will remain locked across the area, with the cold, unstable air
 mass stuck across southern BC/AB through the day. It isn’t
 until evening that the jet digs south and allows more unstable
 air to slip in. But by then the diurnal heating will be cut off.
 So any chance of thunder for today will be reserved to locations
 near the Canadian Border.

For tonight, much cooler air will infiltrate the area. This could
potentially lead to a very chilly night across the area as drier
air moves in as well. The problem is, it looks like the pressure
gradients will remain tight, and consequently we aren’t too sure
the winds will decouple over most locations. Consequently we
aren’t looking for widespread freezing or even frosty
conditions. However if you are going to be outside that will be of
little consolation since the winds will definitely create a
substantial chill factor.

Thursday...The main story will revolve around cool and unstable
conditions behind Wednesday’s cold front. By afternoon the
westerly upper level jet will track into extreme northern Oregon,
which leaves the entire Inland NW on the unstable side of the jet.
Meanwhile there are semblances of a ridge building into the
western side of Washington which turns the flow more northerly
from the Okanogan Valley westward. Although it won’t be nearly
as windy as what we see today, it will still be breezy as
northerly winds blow down the Okanogan Valley onto the Waterville
Plateau and western Columbia Basin. There is a wide mix of
forecast values from the ensembles for this area, however we will
hedge toward the stronger side of the speeds based on pattern
recognition. The other story for the day will be the development
of showers and possible thunderstorms during the afternoon and
evening hours. Where the best chance of thunderstorms occur will
depend on how far south the jet digs and where the core of the
upper level low and its cold pool set up. The NAM and many of the
ENS ensembles place the best risk over the southeast quarter of WA
onto the southern portions of the Idaho Panhandle. Model
soundings in this area depict a skinny CAPE with very weak wind
shear. The lack of dynamical forcing over our forecast area, will
result in a slight chance as best and much of it may rely on
orograpical convergence. fx

Thursday night into Friday night: An upper level trough digs over the
Inland NW. Breezy westerly winds continue through the evening
before tapering off, then winds shift out of the north overnight.
Orographic showers linger over the ID Panhandle with a hint of
instability for a stray thunderstorm across the central Panhandle
during the early evening. Skies gradually clear and temperatures
drop, bottoming out in the 30s to lower 40s. Areas of frost and
near freezing temperatures are likely across sheltered northern
valleys, parts of the northern Columbia Basin and even into the
Palouse by early Friday morning. This should be the coldest of the
week. Being beneath the upper trough, instability increases
during the day while minor impulses near the trough axis brush
across northeast Washington. Cape vales reach a few hundreds J/kg.
Daytime highs reach the mid 50s to 60s, still below normal but
enough to spark convective development Friday afternoon. The
chance of showers with embedded thunderstorms bubble up across the
northern mountains and drift southward by Friday evening. Some
activity may linger through the night across northeast WA.

Saturday through Sunday night: The models keep an upper ridge at bay
and hold the upper trough over the Inland NW for much of the
weekend. This pattern keeps the threat of showers with embedded
thunderstorms in the forecast. Minor impulses in the flow help
focus convection during the afternoon hours, more so on Saturday,
and then shifting to more orographic showers favoring the ID
Panhandle for Sunday. Temperatures experience a slow moderation,
warming a degree or two each day, yet staying below normal. Winds
remain light and out of the north and east as high pressure sags
in across northwest MT for Saturday, and then veer to the
southwest by Sunday afternoon.

Monday through Tuesday: As the upper trough departs, northwest
flow remains over the region as a flat high pressure ridge sets up
off the WA coast. The ridge flattens out to a zonal flow Tuesday
into Wednesday. Impulses in the flow along with increased Pacific
moisture yield to a chance of precipitation especially by Tuesday
into Wednesday. Temperatures remain cool with no rapid warm up for
the upcoming week. /rfox.

&&

.AVIATION...
18Z TAFS: Precipitation associated with the passing cold from is
starting to push into the Idaho Panhandle and completely moves out
of the Panhandle after the 20-21z time frame. Once the front
exits the region after 21z, strong gusty winds with gusts
reaching 40-50 mph across much of the region. We will also see
some blowing dust developing over the Columbia Basin. MWH would
see the greatest chance of visibility restrictions, although our
confidence is low. There will also be a chance of some isolated
thunderstorms, primarily north and east of GEG-SFF-COE.
Precipitation chances will wane steadily overnight, with the winds
also relaxing a bit. VFR conditons are favored for the overnight
hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        58  37  56  36  61  39 /  40  10  10   0  20  20
Coeur d'Alene  56  36  54  36  59  39 /  80  20  10   0  30  20
Pullman        56  37  52  35  58  39 /  60  20  20   0  10  10
Lewiston       64  42  59  41  65  44 /  30  10  20   0  10  10
Colville       62  34  59  34  63  39 /  30  10  10   0  40  30
Sandpoint      55  36  54  36  56  39 /  90  30  20  10  60  40
Kellogg        55  35  49  37  56  39 /  90  50  40  10  40  40
Moses Lake     65  39  62  37  69  42 /  10   0   0   0  10  10
Wenatchee      62  40  60  40  67  44 /  10  10  10   0  20  10
Omak           64  37  62  39  68  42 /  20   0  10   0  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory until 9 PM PDT this evening for Central Panhandle
     Mountains-Coeur d'Alene Area-Idaho Palouse-Northern
     Panhandle.

WA...Wind Advisory until 9 PM PDT this evening for Lower Garfield and
     Asotin Counties-Northeast Mountains-Okanogan Highlands-
     Okanogan Valley-Spokane Area-Washington Palouse-Wenatchee
     Area.

     Winter Weather Advisory until 5 AM PDT Thursday for Western
     Chelan County.

     Blowing Dust Advisory until 10 PM PDT this evening for Moses
     Lake Area-Upper Columbia Basin-Waterville Plateau.

     Winter Weather Advisory until 5 AM PDT Thursday for Western
     Okanogan County.

&&
Hazardous weather outlook, May 18, 4:34 AM PST, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
534 AM PDT Wed May 18 2022

IDZ001-004-026-027-WAZ031-032-037-038-047-191245-
Northern Panhandle-Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Northeast Mountains-
Okanogan Highlands-Central Chelan County-
534 AM PDT Wed May 18 2022

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Breezy to windy conditions are expected to occur today due to a
passing cold front. The strongest winds are expected over the
mountains and could result in downed trees and possibly some
sporadic power outages. The winds will taper gradually overnight,
leading to chilly temperatures and pockets of frost in protected
valleys.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A cold, dry air mass combined with light winds late Thursday
night into Friday morning will lead to widespread frost and even
some sub-freezing temperatures. Gradual warming is expected after
this.

Please refer to our Graphical Hazardous Weather Outlook at
https://weather.gov/erh/ghwo?wfo=otx for the latest information
on potential weather hazards in the region.

IDZ002-003-WAZ033>036-041-043-044-191245-
Coeur d'Alene Area-Idaho Palouse-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area-
Okanogan Valley-Waterville Plateau-
534 AM PDT Wed May 18 2022

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington...Northeast Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Strong gusty winds are expected to develop later today and
continue into the evening. Patchy blowing dust is expected over
the Columbia Basin. The winds will diminish a bit overnight, but
will remain strong enough to result in unusually chilly
conditions for this time of year.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A cold, dry air mass combined with light winds late Thursday
night into Friday morning will lead to widespread frost and even
some sub-freezing temperatures. Gradual warming is expected after
that.

Please refer to our Graphical Hazardous Weather Outlook at
https://weather.gov/erh/ghwo?wfo=otx for the latest information
on potential weather hazards in the region.

WAZ048-049-191245-
Western Chelan County-Western Okanogan County-
534 AM PDT Wed May 18 2022

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Periods of snow are expected to impact the higher elevations of
the Cascades through tonight. This will impact both Stevens and
Washington Passes. Elsewhere expect drier conditions with locally
breezy conditions expected to persist through the evening. This
will be followed by chilly overnight low temperatures and patchy
valley frost.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A cold, dry air mass combined with light winds late Thursday
night into Friday morning will lead to widespread frost and even
some sub-freezing temperatures. Gradual warming is expected after
that.

Please refer to our Graphical Hazardous Weather Outlook at
https://weather.gov/erh/ghwo?wfo=otx for the latest information
on potential weather hazards in the region.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Central Chelan County

When
May 18, 12:00 PM PST to 12:10 PM PST
Where
Central Chelan County forecast zone
Measured
32 kt (37 mph) measured gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
47.869, -120.619 (the zone’s center; the record gives no point)

A Tree Fell Onto A Moving Vehicle On Malaga-Alcoa Highway. No Injuries Were Reported. Traffic On The Highway Was Halted For Around An Hour. Time Is Estimated.

Strong Wind, Okanogan Highlands

When
May 18, 1:00 PM PST to 1:05 PM PST
Where
Okanogan Highlands forecast zone
Measured
33 kt (38 mph) measured gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

Trees Down Blocking Both Lanes Of Sr 21 In Ferry County At Milepost 183 At Goosmus Creek Road. This Report Was From Wsdot.

High Wind, Northeast Mountains

When
May 18, 2:00 PM PST to 2:05 PM PST
Where
Northeast Mountains forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Trees Blocking Northbound Lanes Of Washington State Road 25 At Mile Post 104 (Between Kettle Falls And Northport). This Report Was From Wsdot.

Strong Wind, Spokane Area

When
May 18, 7:00 PM PST to 7:10 PM PST
Where
Spokane Area forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Half Of A Mobile Home Blew Off A Trailer On State Route 206 Near Bruce Road.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2022Every state in 2022This day in weather historyWarnings in Washington, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033609, 1033611, 1033610, 1033613.